Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Difficulty to maintain erection - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Erectile Dysfunction
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2257 Questions
User :   Hello,

I am 19 years old, and have recently become sexually active.
However, I feel like I am not able to maintain an erection or achieve one as easily as expected.

I have been taking Finasteride (Propecia) for apprx 6 months now @ 1mg/day.. it is for hair loss, prescribed by my dermatologist.

I would like to find out if there is any point of bringing this up to my primary care doctor, and if there is any medication that can help.
Doctor :   Hi
Doctor :  
Let me read it
User :   Hey, no problem. Thank you.
Doctor :   Ok

Doctor :  
Now coming to your problem
Doctor :  
You mean to say that you are ejaculate early, right?
Doctor :   'ejaculating

User :   I can last a while, the problem isn't premature ejaculation... what's going on is that... for example, in a 4 hours I can achieve 2 erections.. the latter being a weaker one. still able to penetrate, but soft. I am incapable of achieving another after that second. I have tried waiting 2 hours and have not had any success.
Doctor :   Ok

Doctor :  
But getting the first erection is not a problem
Doctor :  
and only for doing it once more, it has been a problem, right?
User :   is this normal? I have been told there's a good chance that it is a side effect of the propecia...
User :   yes
Doctor :   Finasteride does have effect on sexual functions

Doctor :  
but since you are getting the first erection right
Doctor :  
I dont think that there is problem
User :   I have discontinued use for about a week now. I am sticking to rogaine only.
Doctor :  
After ejaculation, the further erections wont be as potent as the first one
User :   but at 19, it is not odd to only become erect once more after about an hour and not to be able to again after that?
Doctor :   No, it is not odd

Doctor :  
It is quite common
User :   okay, just wanted to make sure.
Doctor :  
In your first erection, thinking in terms of psychological, physiological and physical as well
Doctor :  
is very different from the subsequent ones
User :   about how long after discontinuing use do you think I can cross out it having to do with the finasteride?
Doctor :   Within 4 weeks, that is the maximum amount

Doctor :  
of time required
User :   no permanent side effects?
Doctor :   It has very minimal effect on sexual health
Doctor :  
and that too you were taking 1 mg
Doctor :  
even 0.2mg intake is quite sufficient
Doctor :   There has been one report that shows irreversible sexual changes

Doctor :  
but it cannot be confirmed without further studies
Doctor :  
and right now your sexual health is fine enough for a successful sexual life
Doctor :  
and should not worry
User :   that's a relief then
Doctor :   Sure, not to think much of it is the right solution for now

User :   now I spoke with a close friend who is in med school. he recommended getting off of the finasteride, and to maybe start on a natural enhancement, or on a low dose of an ED medication because "finasteride has side effects that can simulate those of ED".... what's you're take on this? I don't trust "natural" and I'm not sure if taking a drug like that would be really necessary at my age and in my situation... but do you see where he is coming from or anything?
Doctor :   You are right

Doctor :  
and there is absolutely no necessity now
User :   ok, one last question.. now in your opinion, do you think I will notice a difference between when I was on finasteride and 4 weeks after I have discontinued it? or is it more like a natural and biological limit for me that is not likely to improve?
Doctor :   Have you seen any difference before taking finasteride and the present condition

Doctor :   then it can be answered

Doctor :  
as sex is purely subjective
Doctor :  
there is no saturation or limit as such
Doctor :  
It improves with confidence and you can make it better without finasteride
User :   Prior to the finasteride I never had sexual intercourse. I had a girlfriend over a year prior but as far as we went was oral and I never tried past one orgasm. I had sex for the first time after about 5 months of being on finasteride, and this was the first time I tried going past 1.
Doctor :   Ok

Doctor :  
Has it worsened over time?
Doctor :  
or has remained the same?
User :   I am not sure. I have noticed less frequent erections throughout the day since starting on it.. not sexually induced, just random ones. but I wasn't sure whether I should say that was finasteride related or reaching the end of puberty related...
Doctor :   Ok

Doctor :  
With this answer, I can say that finasteride has affected to some extent
Doctor :  
But with discontinuation
Doctor :  
I am sure, you shall improve
Doctor :  
or decrease the dosage to 0.2mg, after discussing with your doctor
User :   and if 4 weeks is all it will take to get rid of any side effects that's no problem. now for the hair loss... my father is 60 and is not completely bald, but almost. my brother is 24 and his hairline is receding far back. my hairline has been receding and I was hoping to stop it.. do you think finasteride would be necessary or would 5% minoxidil applied twice daily have the same result?
Doctor :   First line is Minoxidil

Doctor :  
and you should continue with it
Doctor :  
Depending on the response, the need for finasteride can be assessed
User :   about how long do you think I should give minoxidil to see results?
Doctor :   Wait for a month

Doctor :  
as of now
Doctor :  
as you have already discontinued finasteride
Doctor :  
and then it can be easily done
User :   sounds fair
Doctor :  
and even if necessary 0.2 mg would be fine enough, but should be discussed with your doctor
Doctor :   Is there any thing else I can help you with?

User :   the .2 wouldnt give the side effects 1 would?
Doctor :   Sure
User :   the .2 would not give the side effects 1 would?
Doctor :   Of course, the side effects would be very low without compromising on the effects

Doctor :   It seems you have moved out of the chat window. Please log in back if you have medical queries.

Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor